Hail, Webster
- When
- March 26, 8:35 AM CST
- Where
- Webster County, 1.3 mi ESE of Niangua Jct
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.390, -92.830
Hail ranging from pea to dime size fell in town.
Severe thunderstorms, producing hail up to the size of baseballs, also caused some wind damage near St. James.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Severe thunderstorms, producing hail up to the size of baseballs, also caused some wind damage near St. James.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 26, 6:07 AM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 707 AM CDT WED MAR 26 2008 ...UPDATE TO AVIATION... .DISCUSSION... CURRENTLY...SURFACE FRONT STALLING AVER FAR SOUTHERN MO. STRATUS CONTINUES TO BUILD NORTH OF THIS BOUNDARY JUST BELOW INVERSION AS SEEN ON 00Z KSGF SOUNDING. A FEW -SHRA HAVE BEGUN TO DEVELOP ALONG AND JUST NORTH OF THE BOUNDARY IN AN AREA OF WEAK CONVERGENCE AND MEAGER MOISTURE. LOWER STRATUS DECK IS BEGINNING TO EXPAND ACROSS EASTERN TX AND SOUTHEAST OK...WHICH SHOULD CONTINUE TO SPREAD THIS WAY IN THE COMING HOURS. TEMPERATURES ACROSS THE REGION VARY DUE TO INFLUENCES OF CLOUD COVER...COOLER NORTH...MILD SOUTH. SHORT TERM (TODAY - FRIDAY)... POPS AND TEMPS POSING A BIG CHALLENGE FOR THIS FORECAST PACKAGE. MOISTURE LOOKS TO REMAIN SHALLOW AND CONFINED...FOR THE MOST PART...TO THE BOUNDARY LAYER FOR A BULK OF THE SHORT TERM. AM QUITE UNDERWHELMED BY DEEP LAYER MOISTURE PROGS FROM THE 00Z SUITE OF MODEL GUIDANCE AND AM MUCH LESS CONCERNED WITH THE POTENTIAL FOR HEAVY RAINFALL. SURFACE BOUNDARY WILL MOVE VERY LITTLE TODAY... WITH A SLOW JOG TO THE NORTH WITH TIME. WEAK CONVERGENCE WILL CONTINUE IN THE LOW LEVELS...WITH INCREASING LIFT EXPECTED THIS AFTERNOON AND EVENING AS THE NOSE OF A 40KT LOW LEVEL JET TAKES AIM ON THE EASTERN CWA. ISOLATED TO SCATTERED -SHRA WILL CONTINUE ALONG THIS BOUNDARY TODAY AND BECOME A LITTLE BETTER ORGANIZED AS THE LOW LEVEL JET INTERSECTS THE BOUNDARY OVER THE EASTERN CWA. PRESSURE ADVECTION ON THE 305K LEVEL FOCUSES THE BEST COVERAGE OVER MY EASTERN ZONES...LIFTING THE NORTHEAST WITH TIME TONIGHT. BELIEVE THAT MAV AND MET POPS ARE TOO BULLISH GIVEN THE EXPECTED SCT NATURE OF THE -SHRA ACTIVITY AND HAVE CUT THESE ACCORDINGLY...RAISING THEM A BIT FROM THE PREVIOUS FORECAST. WARM FRONT WILL NOT MAKE IT TOO FAR NORTH...BUT IT SHOULD BE JUST NORTH OF THE AREA BY THURSDAY. AM ONCE AGAIN NOT IMPRESSED WITH MOISTURE PROFILES FOR THURSDAY AND HAVE MAINTAINED ONLY LOW CHANCES FOR WARM ADVECTION -SHRA. A SFC LOW OVER KS WILL TAKE SHAPE ALONG THE AFOREMENTIONED BOUNDARY AND SEND IT BACK OUR WAY LATE THURSDAY AND THURSDAY NIGHT. HAVE MAINTAINED LIKELY POPS FOR THURSDAY NIGHT AS A DECENT SWATH OF POST FRONTAL SHRA/TSRA IS EXPECTED. THURSDAY NIGHT INTO EARLY FRIDAY REPRESENTS OUR BEST SHOT AT RAINFALL...BUT EVEN STILL...MEAGER 700-300MB RH PROFILES PRECLUDE MORE THAN ONE QUARTER TO ONE HALF INCH OF QPF. AS WITH ANY CONVECTIVE SYSTEM...POCKETS OF HEAVY RAINFALL ARE POSSIBLE BUT THIS DOES NOT APPEAR TO BE A WIDESPREAD ISSUE WITH THIS PROGRESSIVE SYSTEM. STILL A RISK FOR FRISKY THUNDERSTORMS AS THE COLD FRONT APPROACHES...HOWEVER THE RISK IS CONDITIONAL. CAPPING ALOFT LOOKS LIKE IT MAY BE AN ISSUE THUR AFTERNOON INTO THE EVENING IN THE WARM SECTOR WHICH SHOULD INCLUDED THE SOUTHERN HALF OF THE CWA. MODELS STILL PRODUCING A SWATH OF APPROX 1000 J/KG OF MLCAPE WITH 40KT OF DEEP LAYER SHEAR. SO THERE WILL BE A SMALL WINDOW OF OPPORTUNITY FOR STORMS TO PRODUCE A HAIL/WIND RISK BEFORE THE FRONT ACCELERATES TO THE SOUTH AND SOUTHEAST. THE WINDOW OF OPPORTUNITY IS NARROW AND FOCUSED ON THE EVENING HOURS. TEMPERATURE WISE...AT OR ABOVE AVERAGE WILL BE THE RULE FOR BOTH LOWS AND HIGHS THROUGH THURSDAY. IN FACT...HIGHS THURSDAY MAY BE WARMER THAN I AM GIVING THEM CREDIT FOR...ESPECIALLY IF BREAKS IN THE OVERCAST OCCUR. OTHERWISE...EXPECT COOLER TEMPS FOR FRIDAY AS CAA REGIME SETS IN POST FRONTAL. GAGAN LONG TERM (FRIDAY NIGHT THROUGH SUNDAY NIGHT)... THE UPPER LEVEL PATTERN WILL TRANSITION FROM ZONAL AND BECOME MORE AMPLIFIED WITH A DEEPENING TROUGH IN THE WESTERN CONUS. SURFACE FRONT WILL SETTLE INTO THE LOWER MISSISSIPPI VALLEY FRIDAY NIGHT AND SATURDAY WITH THE BETTER RAIN CHANCES CONFINED TO THE SOUTH. SURFACE HIGH PRESSURE OVER THE UPPER MIDWEST WILL ADVECT IN COOLER AND DRIER AIR TO THE OZARKS. SATURDAY THE UPPER LEVEL PATTERN AMPLIFIES WITH A DEEPENING TROUGH IN THE NORTHWEST CONUS. BOTH THE GFS AND ECMWF DEVELOP A SURFACE LOW IN THE NORTHERN PLAINS. SOUTH WINDS WILL INCREASE DURING THE DAY AS THE PRESSURE GRADIENT TIGHTENS AND GULF MOISTURE ADVECTS NORTH. POPS SATURDAY ARE HIGHLY DEPENDENT UPON THE TIMING OF THE FRONT AS IT LIFTS BACK TO THE NORTH ACROSS THE AREA. FOR THIS TIME PERIOD...HAVE LEANED MORE TOWARDS THE ECMWF AND RAISED POPS FOR SATURDAY NIGHT. SUNDAY PROVIDES THE BEST CHANCE OF RAIN IN THE EXTENDED FORECAST. SURFACE LOW PRESSURE WILL MOVE INTO THE DAKOTAS WITH ASSOCIATED COLD FRONT TAPPING INTO DEEP GULF MOISTURE ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS. FORECAST SOUNDINGS PROG PWAT VALUES OVER AN INCH WITH SHOWERS AND THUNDERSTORMS LIKELY TO PRODUCE HEAVY RAINFALL ACROSS THE AREA ALONG WITH AREAS OF FLASH FLOODING. WITH THE FRONT PARALLEL TO THE UPPER LEVEL FLOW...THE FRONT WILL LIKELY MOVE SLOWER ACROSS THE AREA THAN CURRENT MODELS TREND. ANGLE && .AVIATION... FOR THE 12Z TAF PACKAGE...VFR CONDITIONS WILL TRANSITION TO MVFR CONDITIONS. SHALLOW SURFACE FRONT EXTENDS FROM NEAR KUNO TO NEAR KMGJ. TO THE NORTH OF THIS FRONT...CEILINGS RANGE FROM LOW END VFR AT KSGF TO HIGH END MVFR AT KJLN. RADAR SHOWS SCATTERED SHOWERS CONTINUE TO MOVE EAST OF KSGF IN RESPONSE TO UPPER LEVEL DISTURBANCE MOVING THROUGH THE AREA. WITH THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS EAST OF THE AERODROMES...WILL CONTINUE A DRY TAF. SURFACE FRONT WILL LIFT NORTH OF KSGF AND KJLN AROUND 15Z WITH SOUTH TO SOUTHEAST WINDS INCREASING TO NEAR 12 KTS. DUE TO THE SHALLOW NATURE OF THIS FRONT TAF SITES WILL EXPERIENCE CEILINGS NEAR 030FT FOR MOST OF THE TAF PERIOD THROUGH 02Z. CEILINGS ARE EXPECTED TO REMAIN MVFR AFTER 02Z WITH THE ARRIVAL OF DEEPER MOISTURE. ANGLE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT WED MAR 26 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 600 AM CDT WED MAR 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AS A WARM FRONT SLOWLY LIFTS TO THE NORTH. CLOUD TO GROUND LIGHTNING AND SMALL HAIL ARE THE PRIMARY HAZARDS...SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE THURSDAY AFTERNOON...MOVING THROUGH THE AREA THURSDAY NIGHT AND EARLY FRIDAY. ISOLATED STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE ALONG WITH ISOLATED AREAS OF HEAVIER RAINFALL AND LOCALIZED FLOODING. ANOTHER STORM SYSTEM IS EXPECTED TO MOVE INTO THE PLAINS SUNDAY AND THROUGH THE OZARKS ON MONDAY. MOISTURE FROM THE GULF OF MEXICO WILL INTERACT WITH THE APPROACHING LOW PRESSURE AND COLD FRONT TO PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY...WITH A FEW STRONG STORMS AND PERIODS OF HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 930 AM CDT WED MAR 26 2008 MOZ055-068-261515- HICKORY MO-BENTON MO- 930 AM CDT WED MAR 26 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN HICKORY AND SOUTHERN BENTON COUNTIES UNTIL 1015 AM CDT... AT 927 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF WARSAW...MOVING EAST AT 30 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. DSA
The Springfield radar (KSGF), 53 km away, was scanning. The volume nearest the first event began at 14:32 UTC.
14 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail ranging from pea to dime size fell in town.
Quarter size hail covered the ground.
Penny size hail fell for 5 minutes.
Hail was covered the ground at the intersection of Highway 5 and Highway F.
Quarter size hail fell for 10 minutes.
Hail to the size of quarters covered the ground.
Baseball size hail fell along Highway KK east of St. James.
A portion of a school roof was blown off as a result of straight line thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85028, 85041, 85020, 85017, 85040, 85038, 85036, 85034, 85032, 85031, 85043, 85026, 85024, 85047, 85021.